Texas, 2013

Hail and Damaging Winds in Texas, October 12, 2013

October 12, 2013 · NWS SHV · 3 events in 2 counties and zones

A vigorous upper level storm system moved into the Southern Plains during the afternoon of October 12th. Strong southwest flow aloft across Northeast Texas resulted in deep layer shear values near 30 knots and this combined with moderate instability resulted in the development of a few strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level storm system moved into the Southern Plains during the afternoon of October 12th. Strong southwest flow aloft across Northeast Texas resulted in deep layer shear values near 30 knots and this combined with moderate instability resulted in the development of a few strong to severe thunderstorms. These storms produced hail and wind damage across a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 12, 9:30 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 12, 9:30 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SAT OCT 12 2013

.DISCUSSION...

A COMPLICATED FORECAST TO DEAL WITH TODAY...AS MOISTURE AND DECENT
INSTABILITY WILL BE IN PLACE ACROSS THE AREA...BUT THE LACK OF A
DEFINED TRIGGER MAKES RAIN CHANCES QUESTIONABLE. A COLD FRONT
IS SLOWLY MIGRATING THROUGH THE SOUTHERN PLAINS...CURRENTLY NEAR
A FAYETTEVILLE...OKLAHOMA CITY...WICHITA FALLS LINE. THIS FRONT IS
NOT EXPECTED TO MAKE IT INTO OUR AREA TODAY. SO THE ONLY
TRIGGERING MECHANISMS WE HAVE TO GENERATE SHOWER AND THUNDERSTORM
ACTIVITY WILL BE ASSOCIATED WITH WEAK DISTURBANCES PASSING IN THE
SOUTHWEST FLOW ALOFT. A BROAD UPPER RIDGE CURRENTLY IN THE
WESTERN GULF STILL HAS SOME INFLUENCE ON OUR WEATHER PATTERN...AS
A WEAK TROUGH AXIS PASSES TO OUR NORTH TODAY. WITH SO MUCH
UNCERTAINTY IN THE MODELS...I HAVE DECIDED TO RETREAT BACK TO A 50
PERCENT POP ACROSS THE ENTIRE AREA TODAY. TEMPS ARE ALREADY
RUNNING A COUPLE DEGREES ABOVE GUIDANCE...SO I BUMPED MAX TEMPS
UP A DEGREE OR TWO. UPDATED PACKAGE WILL BE OUT BY 1100 AM.

ELEVEN

&&

.AVIATION...

UPPER LEVEL DISTURBANCE MOVING ACROSS THE PLAINS HAS GENERATED SOME
CONVECTION ACROSS SW AR...BUT OTHERWISE...CONVECTION YET TO DEVELOP
FURTHER S AS PREVIOUSLY ANTICIPATED. HOWEVER...AS DAYTIME HEATING
INCREASES AND A COLD FRONT BECOMES STATIONARY ACROSS THE REGION LATE
TODAY...CONVECTION SHOULD FILL IN. CIGS ARE EXPECTED TO LIFT BY THIS
AFTERNOON...BUT WILL LOWER AGAIN OVERNIGHT AS CONVECTION CONTINUES
AND LINGER THROUGH THE FIRST HALF OF SUNDAY. OTHERWISE...WINDS WILL
BE S TO SWLY AT 5-10 KTS TODAY...DECREASING IN SPEED AND BECOMING
MORE SELY OVERNIGHT. /12/

&&

.UPDATED POINT TEMPS/POPS...
SHV  85  66  84  65  81 /  50  50  50  30  50
MLU  85  65  84  62  83 /  50  50  50  20  20
DEQ  82  64  81  62  75 /  50  30  30  40  60
TXK  84  65  82  63  77 /  50  30  30  40  60
ELD  83  64  82  61  80 /  50  50  50  30  30
TYR  86  68  83  67  81 /  50  40  40  30  60
GGG  85  67  84  66  80 /  50  40  40  30  50
LFK  87  70  85  69  84 /  50  50  50  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/12
Hazardous weather outlook, Oct 12, 10:23 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT SAT OCT 12 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1123 AM CDT SAT OCT 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THIS AFTERNOON AND TONIGHT. THE CHANCE FOR ORGANIZED SEVERE
THUNDERSTORMS WILL BE LOW...BUT STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG AND GUSTY WINDS...LOCALLY HEAVY
RAINFALL...HAIL...AND DEADLY LIGHTNING. RAINFALL AMOUNTS THROUGH
TONIGHT FOR SOME LOCATIONS COULD NEAR ONE TO TWO INCHES WHERE
THUNDERSTORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE FOR THE REST OF
THE WEEKEND AND THROUGH MUCH OF THE FIRST HALF OF THE NEXT WEEK
DUE TO THE PASSAGE OF A COUPLE OF COLD FRONTS AND UPPER LEVEL
DISTURBANCES SPREADING ACROSS THE AREA. WITH SUCH A RICH SUPPLY OF
GULF AND PACIFIC MOISTURE...RAINFALL WILL BE LOCALLY HEAVY AT
TIMES PROVIDING PONDING OF WATER IN STREETS...LOW LYING AND POOR
DRAINAGE AREAS. URBAN AND SMALL STREAMS IN HEAVY DOWNPOURS MAY
ALSO FILL TO MINOR OVERFLOW. ADDITIONAL RAINFALL AMOUNTS OF ONE TO
THREE INCHES COULD OCCUR FOR SOME LOCATIONS. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY
WINDS...HAIL AND DEADLY LIGHTNING. ORGANIZED SEVERE THUNDERSTORMS
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Oct 12, 12:36 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 PM CDT SAT OCT 12 2013

TXZ136-121930-
SMITH-
136 PM CDT SAT OCT 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDALE AND TYLER...

AT 132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 9 MILES WEST OF
TYLER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS OF UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

12

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
October 12, 12:46 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

Powerlines were downed on County Road 419 in Tyler, Texas. A tree was also downed near that location.

Hail, Smith

When
October 12, 12:52 PM CST
Where
Smith County, 0.69 mi S of Garden Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.510, -95.530

Hail was reported west of Lindale near Hideaway, Texas.

Thunderstorm Wind, Upshur

When
October 12, 1:42 PM CST
Where
Upshur County, 0.69 mi S of West Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.610, -94.920

Wind gust was estimated by a trained storm spotter near Hwy. 726 and Hwy. 271.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474549, 474548, 474550.